Alabama, 2002

Damaging Wind in Alabama, September 18, 2002

September 18, 2002 · NWS BMX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Sep 18, 2:04 PM CST, 1 hour 56 minutes earlier.

Area forecast discussion, Sep 18, 2:04 PM CST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
304 PM CDT WED SEP 18 2002

SCATTERED THUNDERSTORMS CONTINUE TO DEVELOP OVER NORTH ALABAMA ALONG
MID LEVEL INSTABILITY AXIS.  MOST OF THE ACTIVITY DIURNAL BASED...
AND SHOULD DIMINISH AFTER SUNSET.  MESO-ETA AND RUC SHOW ANOTHER VORT
MAX MOVING THROUGH THE TENNESSEE VALLEY TONIGHT..SO WILL LEAVE
30% POPS IN FORECAST.  UPPER TROF DIGGING SOUTHWARD IN THE PLAINS
STATES WILL RESULT IN BUILDING UPPER RIDGE OVER SOUTHEAST STATES
THROUGH FRIDAY MORNING.  INSTABILITY AXIS OVER TENNESSEE VALLEY
WILL SHIFT NORTH OF ALABAMA TONIGHT...AND EXPECT LESS CONVECTION
ACROSS NORTH ALABAMA THURSDAY AND THURSDAY NIGHT.  UPPER LOW LIFTS
RAPIDLY NORTHEAST AND LEAVES TROF AXIS WEST OF ALABAMA...BUT ENOUGH
ENERGY FROM THIS SYSTEM SHOULD PUSH A LINE OF THUNDERSTORMS INTO WEST
ALABAMA FRIDAY AFTERNOON.  AT THIS TIME...THREAT OF SEVERE WEATHER
ACROSS ALABAMA LOOKS MINIMAL DUE TO WEAKENING UPPER LEVEL SUPPORT.
DEEPER MOISTURE AND SURFACE FRONT WILL LIKELY STALL OUT OVER ALABAMA
THIS WEEKEND.

ANOTHER PLAYER IN ALL OF THIS IS TROPICAL STORM ISIDORE.  UNCERTAINTY
OF WHERE ISIDORE WILL GO ONCE IT REACHES THE SOUTHERN GULF OF MEXICO.
BASED ON THE ABOVE MENTIONED FACTORS...WILL KEEP RAIN CHANCES IN THE
FORECAST THROUGH TUESDAY.

HSV 72 88 72 88/  30 30 10 50
BHM 72 90 73 89/  20 30 10 50
MGM 73 92 72 91/  10 30 10 50

.BHM...NONE.

58

In the hours before

Special weather statement, Sep 18, 12:01 PM CST, 3 hours 59 minutes before
ALZ001>050-181901-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
101 PM CDT WED SEP 18 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A MOIST AND UNSTABLE AIR MASS REMAINS ACROSS THE AREA.  SCATTERED
SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON THROUGH
TONIGHT.  THE SHOWERS AND THUNDERSTORMS WILL BE MORE NUMEROUS
ACROSS THE EXTREME NORTHERN SECTIONS AND ALSO DURING THE PEAK
HEATING HOURS OF THE AFTERNOON.

NO HAZARDOUS WEATHER IS EXPECTED THIS AFTERNOON OR TONIGHT.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL NOT BE NECESSARY.

The radar

The Northeast Alabama radar (KHTX), 61 km away, was scanning. The volume nearest the first event began at 22:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Madison

When
September 18, 4:00 PM CST
Where
Madison County, Monrovia
Measured
50 kt (58 mph)
Property damage
$8,000
Reported by
EMERGENCY MANAGER
Coordinates
34.767, -86.717

Trees were blown down in and near Monrovia. One tree fell onto a vehicle causing minor damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2002Every state in 2002This day in weather historyWarnings in Alabama, September 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5315750.